Texas, 2022

Hail and Damaging Wind in Texas, June 25, 2022

June 25, 2022 · NWS AMA · 2 events in 1 county or zone

A weak upper level disturbance combined with adequate moisture, instability and wind shear to produce scattered storms in the southeast Texas Panhandle during the late afternoon into evening of the 25th. One of these storms developed into a supercell over northeastern Donley County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A weak upper level disturbance combined with adequate moisture, instability and wind shear to produce scattered storms in the southeast Texas Panhandle during the late afternoon into evening of the 25th. One of these storms developed into a supercell over northeastern Donley County. This storm produced a few reports of large hail and severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 25, 5:07 PM CST, 38 minutes earlier.

Area forecast discussion, Jun 25, 5:07 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
607 PM CDT Sat Jun 25 2022

.AVIATION...00Z TAF...

Mostly VFR conditions expected with some showers and thunderstorms
possible. First, mainly for KAMA, between now and about 04Z. KDHT
and KGUY will have a better chance for possible thunderstorms to
impact the terminal between 03Z all the way through 12Z with some
light drizzle and low cloud decks in the MVFR to IFR range past
12Z. Winds will be mainly out of the north to northeast around 15
to 20 kts.

Hoffeditz

&&

.PREV DISCUSSION... /Issued 203 PM CDT Sat Jun 25 2022/

SHORT TERM...Tonight through Sunday...

Main cold front will catch up with various prefrontal wind shifts
pushing everything south through the evening. In true
Panhandle/plains style, moisture and dewpoints will actually be
increasing behind the front and heavy already begun to do so
across the north. Initial convective development is expected to
form along or slightly behind the the cold front late this aftn,
with activity quickly moving north to northeast behind the
boundary. Upper support is pretty minimal, but appears H7 frontal
convergence and assoc moisture pooling is what models are focusing
on for convective development behind the SFC boundary this aftn
and evening. This feature seems to retreat from the CEN/SRN
panhandles back toward the north during the overnight hours. There
is a subtle H2 wave approaching from the west and if you squint
hard enough maybe a bit of a jet entrance region the develops
across the NW Panhandles as well mainly between 06Z and 18Z. Given
these things the SFC boundary location may not be overly
important for location of storms and heaviest precip. Weak shear
is weak and ML CAPE is only supposed to approach 1000 j/kg.
Therefore the severe threat is only marginal and storms are
expected to be disorganized and pulse in nature. Interestingly, MU
CAPE might actually peak closer to 1500-2000 j/kg during the
overnight hours when lifting elevated parcels from about 800 MBs.
So, we can't rule out 1 inch hail or a few isolated severe gusts,
but locally heavy rainfall from slow moving storms might be the
most likely threat. Northern areas are expected to remain favored
for highest POPS/QPF with precip coverage maximizing after
midnight when features align the best. Flooding is possible with
any storms that produce a quick localized 1-2 inches. If the rates
decrease after midnight (which is possible) this will help limit
the flood threat somewhat where highest QPF is shown to occur in
the NW.

High POPS will continue into Sun morning, but are expected to
drop off from east to west pretty quickly around 18Z. Moist and
cool conditions combined with upslope flow will promote low clouds
which will persist much of the day causing temps to remain well
below normal. Not going with the most agressive models like the
NAM which hold nearly the entire area in the 60s for highs, but if
clouds and damp conditions persist long enough into the day, it
could happen. Will stick closer to the consensus which shows mid
60s NW to near 80 far SE with lots of 70s in between.

Gittinger

LONG TERM (Sunday night through Friday)...

Overview:
Chances for showers/thunderstorms will continue through Monday and
Tuesday before those chances diminish middle of next week.
Precipitation chances may return Friday. During this time, it will
be tough determining exact timing and coverage because of the
weak summer pattern we are in, but in general widespread severe
weather is not anticipated. Also of note will be the much below
normal temperatures on Monday and Tuesday. Monday will be in the
70s for most locations but a few places may reach the 80s in the
south. Tuesday is expected to be in the 80s for a high across most
of the Panhandles. Its not until Wednesday that we see 90s return
to the forecast for highs.

Further Details:
At 500mb, a ridge of high pressure will slowly push west through
early parts of next week. By Sunday night, a northwest flow
pattern takes hold for couple days before high pressure generally
consumes much of the southern CONUS. Sunday night through Tuesday
night a northwesterly type flow pattern will bring several rounds
of positive vorticity advection into the area. Generally speaking,
during this time the mean flow is weak with not a lot of shear.
Lapse rates are also weak, so overall the instability is also
weak. Inverted-v temperature profiles may lead to isolated
damaging wind gusts from collapsing thunderstorms, but generally
speaking the chances for widespread severe weather is low in the
the long term. Through early parts of next week, we will see
chances for showers/thunderstorms come off the higher terrain to
the west under northwesterly flow. The north and west will
generally be favored for these precipitation chances Sunday night
through Tuesday night.

By Wednesday, the precipitation chances shut off, and the near
normal temperatures return after a nice break of cooler
temperatures. The high pressure over the southern CONUS may
introduce weak disturbances within this flow, but at this time we
are dry middle of the week. By Friday, a weak northwesterly flow
pattern may set up, but the flow is mostly zonal so these chances
may be overinflated slightly.

Guerrero

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

36/77
Hazardous weather outlook, Jun 25, 1:08 PM CST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
208 PM CDT Sat Jun 25 2022

OKZ001>003-TXZ001>020-317-260715-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
208 PM CDT Sat Jun 25 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible across the Panhandles. Some storms
could become severe with hail and damaging winds the main
threats. Heavy rainfall may also cause localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible across much of the Panhandles
Sunday through Tuesday and again on Friday. The probability of
severe thunderstorms is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 25, 4:51 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
551 PM CDT Sat Jun 25 2022

TXZ013-014-018-019-252330-
Gray TX-Donley TX-Carson TX-Armstrong TX-
551 PM CDT Sat Jun 25 2022

...Strong thunderstorms will impact portions of northeastern
Armstrong, southeastern Carson, southwestern Gray and northwestern
Donley Counties through 630 PM CDT...

At 551 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Claude to 7 miles southeast of Groom. Movement
was north at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Claude and Groom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3528 10144 3524 10088 3503 10097 3505 10143
TIME...MOT...LOC 2251Z 191DEG 11KT 3512 10133 3511 10104

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Ferguson
Special weather statement, Jun 25, 5:05 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Amarillo TX
605 PM CDT Sat Jun 25 2022

TXZ014-252330-
Gray TX-
605 PM CDT Sat Jun 25 2022

...A strong thunderstorm will impact portions of southeastern Gray
County through 630 PM CDT...

At 605 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mclean, or 18 miles west of Shamrock, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mclean.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3520 10059 3530 10070 3541 10058 3536 10054
      3523 10054
TIME...MOT...LOC 2305Z 135DEG 7KT 3527 10057

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Ferguson
Special weather statement, Jun 25, 5:12 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Amarillo TX
612 PM CDT Sat Jun 25 2022

TXZ010-252345-
Hemphill TX-
612 PM CDT Sat Jun 25 2022

...A strong thunderstorm will impact portions of eastern Hemphill
County through 645 PM CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Lake Marvin, or 17 miles southeast of Canadian,
moving northwest at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Marvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3566 10006 3583 10041 3605 10020 3590 10000
      3575 10000
TIME...MOT...LOC 2312Z 132DEG 10KT 3580 10009

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ferguson
Special weather statement, Jun 25, 5:27 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Amarillo TX
627 PM CDT Sat Jun 25 2022

TXZ013-014-018-019-260000-
Gray TX-Donley TX-Carson TX-Armstrong TX-
627 PM CDT Sat Jun 25 2022

...Strong thunderstorms will impact portions of northeastern
Armstrong, southeastern Carson, southwestern Gray and northwestern
Donley Counties through 700 PM CDT...

At 627 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northeast of Claude to Howardwick.
Movement was northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Panhandle, Groom, Howardwick, Alanreed, Lake Mcclellan and Greenbelt
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3537 10140 3522 10063 3494 10085 3515 10144
TIME...MOT...LOC 2327Z 226DEG 9KT 3517 10130 3505 10093

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Ferguson
Special weather statement, Jun 25, 5:28 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Amarillo TX
628 PM CDT Sat Jun 25 2022

TXZ014-015-260000-
Gray TX-Wheeler TX-
628 PM CDT Sat Jun 25 2022

...A strong thunderstorm will impact portions of west central Wheeler
and southeastern Gray Counties through 700 PM CDT...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mclean, or 19 miles west of Shamrock, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mclean.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3527 10047 3519 10063 3532 10083 3547 10056
TIME...MOT...LOC 2328Z 143DEG 7KT 3528 10059

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Ferguson
Special weather statement, Jun 25, 5:45 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
645 PM CDT Sat Jun 25 2022

TXZ010-260015-
Hemphill TX-
645 PM CDT Sat Jun 25 2022

...A strong thunderstorm will impact portions of northeastern
Hemphill County through 715 PM CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Marvin, or 14 miles east of Canadian, moving northwest at 10
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Marvin and Glazier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Lake Marvin, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3579 10017 3597 10035 3606 10019 3606 10005
      3598 10000 3587 10000
TIME...MOT...LOC 2345Z 155DEG 9KT 3592 10012

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Ferguson

The radar

The Amarillo radar (KAMA), 77 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Donley

When
June 25, 5:45 PM CST
Where
Donley County, 2.19 mi SE of Howardwick
Measured
75 kt (86 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.050, -100.890

Tree limbs up to 3 in diameter blown down.

Hail, Donley

When
June 25, 5:46 PM CST
Where
Donley County, 2.19 mi SE of Howardwick
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.050, -100.890

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038708, 1038707.